On the number of lines in planar spaces


SupposeS is a planar space withv>4 points and letq be the positive real number such thatv=q 3+q2+q+1. Assuming a weak non-degeneracy condition, we shall show thatS has at least (q2+1)(q2+q+1) lines with equality iffq is a prime power andS=PG(3,q).

This is a preview of subscription content, access via your institution.


  1. [1]

    N. G. de Bruijn, andP. Erdős: On a combinatorial problem,Indag. Math. 10 (1948), 421–423.

    Google Scholar 

  2. [2]

    T. A. Dowling, andM. Wilson: The slimmest geometric lattices,Trans. Am. Math. Soc. 196 (1974), 203–215.

    MATH  MathSciNet  Article  Google Scholar 

  3. [3]

    C. Greene: A rank inequality for finite geometric lattices,J. Comb. Th. 9 (1970), 357–364.

    MATH  MathSciNet  Google Scholar 

  4. [4]

    H. Hanani: On the number of straight lines determined byn points,Riveon Lematematika 5 (1951), 10–11.

    MathSciNet  Google Scholar 

  5. [5]

    R. G. Stanton, andJ. G. Kalbfleisch: The λ-μ problem: λ=1 and μ=3, in:Proc. Second Chapel Hill Conf. on Combinatorics, Chapel Hill, 451–462, 1972.

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

Metsch, K. On the number of lines in planar spaces. Combinatorica 15, 105–110 (1995). https://doi.org/10.1007/BF01294462

Download citation

Mathematics Subject Classification (1991)

  • 05 A 20
  • 05 B 25